Taking anti-depressants along with pain killing drugs may be dangerous, a new study has warned. The study conducted by researchers at the University of East Anglia has found that the combinations can significantly increase the chance of bleeding from the stomach.
Over the counter painkillers such as ibuprofen are widely used by the public. The new UEA research confirms that SSRIs or anti-depressants double the risk of bleeding from the stomach, but when taken together with painkillers, the risk increases by six times.
AdvertisementThe findings are based on a meta-analysis of 4 studies covering more than 153,000 patients, which estimates that over a period of one year, one in every 106 patients taking SSRIs together with painkillers will require hospital admission due to bleeding in the stomach.
"While the SSRIs on their own carry only a small risk of harm, this risk becomes much more serious when they are taken in combination with painkillers," said lead researcher clinical pharmacologist at UEA's School of Medicine, Health Policy and Practice,
The researchers also looked in detail at more than 100 cases of patients who suffered bleeding in the stomach linked to SSRIs and discovered that two-third of the patients were taking painkillers at the same time.
"If you have a history of stomach ulcers or indigestion then SSRIs may not be the best choice for treating your depression," said Dr Loke.
"There are other antidepressants which seem to be less harmful. "If you do need to take a painkiller, drugs such as paracetamol may be a safer choice, rather than the non-steroidal anti-inflammatory drugs like ibuprofen," Dr Loke added.
The results are published in the journal Alimentary Pharmacology & Therapeutics.
PBlood Transfusions may Do More Harm Than Good Drug Much Effective in Treating Colon Cancer Than Chemotherapy M
You May Also Like